Side effects of antibiotics

Posted by olbud @olbud, Oct 23 4:10am

Shortly after finishing a two week course of Doxycycline in August of this year, I started belching a lot. Merely drinking water causes me extreme distress. My thought is the antibiotics wiped out all the bacteria in my gut. Probiotics seem to help, but I do not know how much probiotics is too much. I started out taking one VSL #3 per day and rapidly progressed to two per day. I am now adding a third probiotic, which is a Dr. Ohirra’s or a Renew Life. Has anyone had a similar experience with antibiotics? Will my system ever return to normal? Is it safe to mix and match the probiotics?

Certainly, my primary Care physician always prescribes a probiotic whenever she prescribes an antibiotic.. It was the kind I purchased over the counter at the national drug chain where I get all my prescriptions.. They had several kinds and the pharmacist was very helpful in selecting the one in my case that helped with the diarrhea that I usually get when taking antibiotics.. I also have gastroparesis so I take a probiotic and a Gas-X each day..

REPLY

@olbud, welcome to Mayo Clinic Connect. I think you might appreciate this video with Mayo GI specialists Dr. Murray.
– The 'Pros' of Probiotics: Dr. Joseph Murray on Mayo Clinic Radio: https://connect.mayoclinic.org/page/gastroenterology-and-gi-surgery/newsfeed-post/the-pros-of-probiotics-dr-joseph-murray-on-mayo-clinic-radio/

I'd also like to bring @sueinmn and @windwalker into this discussion.

I completely agree with @ken82. A pharmacist is an extremely helpful member of your health care team. They have a lot of knowledge and can help choose the right probiotic for you and how long to take them. I'd be interested to hear what is recommended after you talk with your pharmacist.

REPLY

Hello, @olbud, and I second Colleen's welcome to Mayo Connect. Sorry I am a little late with my reply – I was working from my tablet and phone for a few days, where I cannot easily cut & paste.
Here is a place on Connect where there was a discussion of probiotic use with antibiotics. https://connect.mayoclinic.org/discussion/bronchiectasis-and-diet/

I was on what is known as the "Big 3" – azithromycin, ethambutol & rifampin – for 18 months to treat a mycobacteria infection in my lungs. My pulmonologist had me start taking probiotics and eating yoghurt with live cultures a couple weeks before I started the regimen. I consulted a friend who is a dietician about which probiotics I should take, talked to the pharmacy advisor at my clinic, and discussed it in the MAC & Bronchiectasis group here. The collective advice was to: 1) buy the specially coated ones that do not dissolve in the stomach, but in the intestine, 2) buy from a source where they sell quickly so you are getting very fresh capsules, 3) buy probiotics with a variety of cultures, and 4) buy a different combination of cultures each time. I found 3 different ones that met all the criteria at my local food coop, and used them throughout treatment. I will not say I was problem-free, but when I did stop the probiotics for a few weeks to see if they made any difference, I got a horrible case of diarrhea. It settled down to tolerable a week after I restarted.

Just my 2 cents worth. But if you search around on the Connect groups, you will find several discussion.
Sue

Liked by suzanne2

REPLY
Please login or register to post a reply.